The personal stories included here follow the example of Lynn Brown who led the way in raising the awareness of the dangers of Gentamicin.
Click on a name to read their story.
ANNA - VANCOUVER: In July 1988, following gastric surgery, my surgeon prescribed intravenous gentamicin for five days without informing me about possible side effects. After my return home I noticed that I was unsteady and attributed it to post-operative weakness. Soon, however, the symptoms became more marked: objects around me seemed to be shifting about on their own as I moved around them and approached them. Sofas seemed to rise to meet me; floors seemed to heave under my feet; walls, firm to the touch as I steadied myself with my hands, looked as though they were about to collapse. Only if I was perfectly still did the world around me seem to settle down and behave according to the laws of gravity. I feared I might have a brain tumour.
When my surgeon saw me stagger into his office for my post-operative check-up, he said I would have to see my family doctor, who sent me to a neurologist. Having my medical records, he immediately gave me the DIE (Dynamic Illegible E) test. Observing my inability to read letters when my head was moved from side to side, he said, “Your balance has probably been destroyed by gentamicin”. I asked him if it would change. He said, “No, you have to get used to it.” Relieved that I was not dying, I returned home to “get used to it”. Testing at the vestibular clinic in our local hospital showed that I had complete destruction of the vestibular system in both ears –an incurable but stable condition.
I learned a new vocabulary, including the wonderful word “oscillopsia”, to describe how unstable the world looks when I move or shake my head. It was days before I could safely do simple household tasks, weeks before I could venture out on the street and months before I could cross it on my own, half a year before I could get on a bus and commute to my teaching job, my hours of work and therefore my income reduced because of my condition.
For ten years I made my way through an apparently chaotic world, isolated inside my perceptions. Then by chance I found the Wobblers Web site and e-mail group and discovered people, similarly damaged by gentamicin, whom I could share the experiences with. The fellowship, courage and resilience of fellow wobblers continue to sustain me.
I am lucky in being a writer and an artist, so I can be productive while sitting still. Like other wobblers, when I get to my feet I stagger, looking for verticals to orient myself by. Since oscillopsia does not go away, the world continues to look unstable as I move, but twenty years' experience as a wobbler has taught me to discount this and to move with reasonable confidence through a world that, belying its appearance to my damaged perceptions, proves pretty reliable. It is always fatiguing, often limiting - I cannot go out in the dark alone - and in a sense one never “gets used to it” but it has given me a rare perspective on the miracle of normal functioning. Ever grateful to Lynn Brown for creating the community of Wobblers, I try to encourage those unfortunate enough to have been damaged by gentamicin and do what I can to spread information about gentamicin toxicity.
For a PDF copy of Anna's book Terra Infirma please click on the image link.